West Virginia, 2004

Hail and Damaging Winds in West Virginia, May 7, 2004

May 7, 2004 · NWS RLX · 11 events in 8 counties and zones

Thunderstorms developed in the warmer and more unstable air over southeast Ohio, just south of a strong cold front. The storms intensified as they moved from about 290 degrees at 45 to 50 mph across north central West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms developed in the warmer and more unstable air over southeast Ohio, just south of a strong cold front. The storms intensified as they moved from about 290 degrees at 45 to 50 mph across north central West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 7, 12:40 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, May 7, 12:40 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
140 PM EDT FRI MAY 7 2004

.UPDATED FOR AVIATION AND DISCUSSION...

COOL FRONT SAGGING SOUTHEAST ACROSS THE NORTHERN HALF OF THE AREA
THIS AFTERNOON WILL BE A FOCUS FOR SOME STRONG THUNDERSTORMS.
OTHERWISE...SCATTERED THUNDERSTORMS MAY POP UP OVER CENTRAL SECTIONS
THIS AFTERNOON. HAVE UPDATED FOR SEVERE THUNDERSTORM WATCH ACROSS
THE NORTH THIS AFTERNOON.

JMV
&&

.PREVIOUS DISCUSSION...

350 AM EDT FRI MAY 7 2004

TODAY THROUGH SATURDAY....
WILL STAY CLOSER TO THE WARMER MET TEMP GUIDANCE FOR TODAY AND
SATURDAY...WITH PLENTY OF WARM AIR ANCHORING IN.  WITH MOSTLY SUNNY
SKIES REMAINING ACROSS MUCH OF THE AREA THROUGH THE EARLY AFTERNOON
HOURS...WE SHOULD TOP OUT IN THE UPPER 70S AND LOWER 80S.  HAVE ALSO
SLOWED DOWN APPROACHING PRECIPITATION AND CLOUDS FROM SINKING
FRONT.  BELIEVE THAT VA COUNTIES WILL REMAIN RAIN FREE FOR MUCH OF
THIS TIME PERIOD.  HOWEVER...FOR THE REMAINDER OF THE CWA THE
POTENTIAL EXISTS FOR AFTERNOON AND EVENING THUNDERSTORMS.  OHIO
COUNTIES...AND NORTH CENTRAL WEST VIRGINIA LOOK TO BE THE MAIN AREAS
OF EXPECTED DEVELOPMENT THIS AFTERNOON...AS THUNDERSTORMS REMAIN
ALONG THE FRONT...AND SINK SOUTHWARD TOWARDS THE CWA.

LIGHT WINDS AND PLENTY OF MOISTURE HANGING AROUND
OVERNIGHT...BRIEFLY THOUGHT ABOUT THE POSSIBILITY OF FOG ACROSS THE
AREA.  LIMITED FOG EXPECTED DUE TO MORE CLOUDS REMAINING OVERNIGHT
ACROSS THE NORTHERN HALF OF THE CWA.

SUNDAY THROUGH THURSDAY...
RIDGING IN PLACE FOR SUNDAY SHOULD KEEP CWA DRY. FRONTAL BOUNDARY TO
OUR NORTH WILL GRADUALLY MAKE ITS WAY TOWARDS THE CWA MONDAY INTO
TUESDAY AS UPPER LEVEL SYSTEM PASS TO OUR NORTH. SLIGHT CHC TO CHC
POPS MAINLY NORTH IN RESPONSE TO THIS. BOUNDARY LIFTS NORTH ON
WEDNESDAY AS RIDGE BUILDS OVER THE SOUTHEAST DURING THE REST OF THE
FCST PERIOD IN RESPONSE TO A DEVELOPING WEST COAST TROF. PREVIOUS
FORECAST TEMPS IN LINE WITH THE EXPECTED PATTERN AND ONLY MADE A FEW
TWEAKS.

KF/JS

&&

.AVIATION...

140 PM EDT FRI MAY 7 2004

A COOL FRONT WILL SAG SOUTHEAST THROUGH MUCH OF THE AREA THIS
AFTERNOON AND EVENING. THERE WILL BE THUNDERSTORMS MAINLY ALONG THE
FRONT AFFECTING PKB...CKB...AND EKN BETWEEN 19Z AND 22Z.
ELSEWHERE...OTHER THAN A WIND SHIFT TO THE NORTH AND NORTHEAST WITH
THE FRONT...GENERALLY VFR CONDITIONS WITH A DOMINANT MID LEVEL CLOUD
DECK AROUND 8-10 FEET THROUGH THE NIGHT. FRONT PULLS BACK NORTH BY
AROUND 12Z SATURDAY MORNING...BUT PREDOMINANT VFR CONDITIONS STILL
EXPECTED ON SATURDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

&&
Hazardous weather outlook, May 7, 4:00 AM EST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EDT FRI MAY 7 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-062300-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
500 AM EDT FRI MAY 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

A WEAK FRONTAL BOUNDARY WILL SLIDE SOUTH INTO CENTRAL WEST VIRGINIA
AND SOUTHERN OHIO FRIDAY AFTERNOON.  THIS WILL PROVIDE AN
OPPORTUNITY FOR SOME SEVERE WEATHER DURING THE AFTERNOON AND
EVENING.  WHILE THE CHANCES FOR PRECIPITATION ARE ON THE LOW
SIDE...ANY THUNDERSTORM THAT DOES DEVELOP IN THIS ENVIRONMENT WILL
HAVE LOTS OF MOISTURE AND ENERGY TO FEED UPON.  THE PRIMARY THREATS
FROM ANY THUNDERSTORMS WOULD BE HAIL AND GUST WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 7, 11:35 AM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1235 PM EDT FRI MAY 7 2004

WVZ002>004-007>012-016>023-028>032-039>041-047>055-071715-
BARBOUR WV-BRAXTON WV-BROOKE WV-CALHOUN WV-DODDRIDGE WV-GILMER WV-
GRANT WV-HAMPSHIRE WV-HARDY WV-HARRISON WV-JACKSON WV-LEWIS WV-
MARION WV-MARSHALL WV-MASON WV-MINERAL WV-MONONGALIA WV-MORGAN WV-
OHIO WV-PENDLETON WV-PLEASANTS WV-PRESTON WV-RANDOLPH WV-RITCHIE WV-
ROANE WV-TAYLOR WV-TUCKER WV-TYLER WV-UPSHUR WV-WETZEL WV-WIRT WV-
WOOD WV-
INCLUDING THE CITIES OF...BUCKHANNON...CLARKSBURG...EDEN...
ELIZABETH...ELKINS...FAIRMONT...GLENVILLE...GRAFTON...GRANTSVILLE...
HARRISVILLE...JACKSONBURG...MIDDLEBOURNE...NEW MARTINSVILLE...
PARKERSBURG...PARSONS...PHILIPPI...POINT PLEASANT...RIPLEY...
SPENCER...STONEWALL JACKSON LAKE ST...SUTTON...WEST LIBERTY...
WEST UNION AND WESTON
1235 PM EDT FRI MAY 7 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH OF SOUTHEAST
OHIO.

AT 12:30 PM...SHOWERS AND THUNDERSTORMS WERE NORTH AND WEST OF
COLUMBUS...MOVING TOWARD THE SOUTHEAST NEAR 40 MPH.

GUSTY SHOWERS AND THUNDERSTORMS COULD REACH PERRY COUNTY AFTER 1:30
PM...AND INTO MORGAN AND ATHENS COUNTIES TOWARD 3 OCLOCK THIS
AFTERNOON.  KEEP AN EYE ON THE WESTERN HORIZON...SEEK SHELTER
INDOORS WHEN LIGHTNING IS SEEN OR THUNDER IS HEARD.

KTB
Special weather statement, May 7, 12:41 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
141 PM EDT FRI MAY 7 2004

OHZ066-071815-
PERRY OH-
INCLUDING THE CITIES OF...NEW LEXINGTON
141 PM EDT FRI MAY 7 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

SHOWERS AND THUNDERSTORMS WILL RACE FROM WEST TO EAST...ACROSS PERRY
COUNTY BETWEEN 2 OCLOCK AND 2:30 PM.  BRIEF WIND GUSTS OF 30 TO 40
MPH ARE LIKELY...AND MAY CAUSE SMALL TREE LIMBS TO BREAK OFF.  SECURE
LOOSE OBJECTS... ESPECIALLY AROUND CONSTRUCTION SITES.

KTB
Special weather statement, May 7, 1:07 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
207 PM EDT FRI MAY 7 2004

OHZ067-075-076-071900-
ATHENS OH-MORGAN OH-WASHINGTON OH-
INCLUDING THE CITIES OF...ATHENS AND MARIETTA
207 PM EDT FRI MAY 7 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

SHOWERS AND THUNDERSTORMS WILL RACE FROM WEST TO EAST...ACROSS
MORGAN AND ATHENS BETWEEN 2:15 AND 3:15 PM...THEN AFFECT
WASHINGTON COUNTY BETWEEN 2:45 AND 4 PM.

BRIEF WIND GUSTS OF 30 TO 40 MPH ARE LIKELY.  THESE WINDS MAY CAUSE
SMALL TREE LIMBS TO BREAK OFF.  SECURE LOOSE OBJECTS... ESPECIALLY
AROUND CONSTRUCTION SITES.

KTB
Special weather statement, May 7, 1:41 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
241 PM EDT FRI MAY 7 2004

OHZ085-WVZ008>011-017-019-071927-
JACKSON WV-MEIGS OH-PLEASANTS WV-RITCHIE WV-TYLER WV-WIRT WV-WOOD WV-
INCLUDING THE CITIES OF...ELIZABETH...HARRISVILLE...MIDDLEBOURNE...
PARKERSBURG...POMEROY AND RIPLEY
241 PM EDT FRI MAY 7 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT.

AT 2:30 PM...GUSTY SHOWERS AND THUNDERSTORMS WERE RACING ACROSS
ATHENS AND WASHINGTON COUNTIES IN EASTERN OHIO.

BETWEEN 2:45 PM AND 4 OCLOCK...THESE STORMS WILL AFFECT MEIGS COUNTY
OHIO...PLUS TYLER...PLEASANTS...WOOD...WIRT...RITHIE... DODDRIDGE...
AND JACKSON COUNTIES IN WEST VIRGINIA.

BRIEF WIND GUSTS...AROUND 40 MPH ARE LIKELY.  THESE WINDS MAY CAUSE
SMALL TREE LIMBS TO BREAK OFF.  SECURE LOOSE OBJECTS... ESPECIALLY
AROUND CONSTRUCTION SITES.  TEMPERATURES WILL ALSO DROP SHARPLY.
SEEK SHELTER INDOORS.

THESE STORMS MAY GET STRONGER...IF SO...SEVERE THUNDERSTORMS WARNINGS
WOULD BE ISSUED FOR THE MOST INTENSE STORMS.

KTB

The radar

The Charleston,WV radar (KRLX), 107 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Wood

When
May 7, 2:10 PM EST
Where
Wood County, Parkersburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.267, -81.550

Several trees were blown down.

Thunderstorm Wind, Ritchie

When
May 7, 2:20 PM EST
Where
Ritchie County, 2 mi W of Harrisville
Measured
50 kt (58 mph) estimated gust
Reported by
PARK/FOREST SERVICE
Coordinates
39.200, -81.083

Trees and power lines were knocked down in North Bend State Park.

Thunderstorm Wind, Lewis

When
May 7, 3:10 PM EST
Where
Lewis County, Weston
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.033, -80.450

Trees fell in the city.

Thunderstorm Wind, Harrison

When
May 7, 3:12 PM EST
Where
Harrison County, Shinnston
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.400, -80.300

Trees and power lines were blown down.

Thunderstorm Wind, Harrison

When
May 7, 3:15 PM EST
Where
Harrison County, 1 mi W of Bridgeport
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
39.283, -80.267

A section of a wall under construction at a doctor's office building was blown over at the New Pointe Plaza. One vehicle was damaged.

Thunderstorm Wind, Taylor

When
May 7, 3:30 PM EST
Where
Taylor County, Grafton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -80.033

Trees fell onto power lines.

Hail, Barbour

When
May 7, 3:35 PM EST
Where
Barbour County, Philippi
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.150, -80.033

Thunderstorm Wind, Barbour

When
May 7, 3:35 PM EST
Where
Barbour County, Philippi
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.150, -80.033

Trees fell onto power lines.

Thunderstorm Wind, Barbour

When
May 7, 3:40 PM EST
Where
Barbour County, 1 mi NE of Philippi
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.170, -80.017

A man was trapped in his vehicle along Fords Run from fallen trees and power lines.

Thunderstorm Wind, Upshur

When
May 7, 3:40 PM EST
Where
Upshur County, Buckhannon
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.000, -80.233

Large tree branches were snapped off.

Hail, Randolph

When
May 7, 4:00 PM EST
Where
Randolph County, Elkins
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.917, -79.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398841, 5398842, 5398843, 5398844, 5398923, 5398918, 5398919, 5398920, 5398921, 5398922, 5398924.